Iowa, 2001

Flood in Iowa, August 22, 2001

August 22, 2001 · NWS DVN · 1 event in 1 county or zone

Event summary of 08/22/01Scattered strong thunderstorms developed during the evening hours of August 22 along an east-west boundary located from Northeast Missouri through West-central Illinois. The combination of the front, moderately high CAPEs, vertical wind shear, and a vort-max moving through Eastern Iowa allowed severe thunderstorms to develop along the boundary.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Event summary of 08/22/01Scattered strong thunderstorms developed during the evening hours of August 22 along an east-west boundary located from Northeast Missouri through West-central Illinois. The combination of the front, moderately high CAPEs, vertical wind shear, and a vort-max moving through Eastern Iowa allowed severe thunderstorms to develop along the boundary. Convergence along the boundary, along with persistent upward motion provided by the vort-max, allowed thunderstorms to train along the stationary boundary into the early morning hours of August 23. Excessive rainfall fell during this period, and produced street flooding in parts of extreme Southeast Iowa, as well as Northeast Missouri and West-central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 22, 1:40 PM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Aug 22, 1:40 PM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CDT WED AUG 22 2001

.OVERVIEW...ANALYSIS SHOWS WEAK BOUNDARY MOVING SLOWLY SOUTHEAST FROM
CENTRAL ILLINOIS TO WEAK LOW NEAR KALO...BACK TO KSUX AND SOUTHWEST
TO KGCK.  SATELLITE...RADARS SHOW BROKEN AREA OF DEVELOPING SHOWERS AND
STORMS ALONG BOUNDARY...ESPECIALLY NEAR WEAK LOW.  LATEST SURFACE
ANALYSIS SUGGEST FAVORABLE CONDITIONS FOR FURTHER DEVELOPMENT AS
CONVECTIVE TEMPERATURES NOW REACHED...SURFACE CAPES UP TO 3000 J/KG
AHEAD OF AREA OF PRECITATION.  SPC AGREES WITH POTENTIAL AS SEVERE WATCH
JUST ISSUED FOR EASTERN 2/3 OR AREA TIL 8 PM. UPPER AIR AND PROFILERS
SUPPORT VORT MAX EASTERN NEBRASKA HELPING TO KICK PRECIPITATION FOR MUCH
OF CENTRAL IOWA.

...POPS TONIGHT WITH HEAVY RAIN POTENTIAL AND THEN CLEARING WITH
ANOTHER TIMING OF MORE POPS DAY 2/3 MAIN ISSUES...

.DIAGNOSIS AND DAY 1...ETA AGAIN INITIALIZED VERY POORLY WITH UPPER VORT
MAX AND WORSE ON SURFACE BOUNDARIES AND PRECIPITATION...AVN VERIFIES
OVERALL THE BEST WITH NGM CLOSE SECOND.  THIS SUPPORTS TYPICAL LATE
SUMMER CONVECTION EVENT WITH ISOLATED SEVERE AND ALSO POTENTIAL HEAVY
RAINS WITH PRECIPITABLE WATER OF 1.5 TO 2.0.  GO LIKELY SHOWERS AND
STORMS TO END WEST TO EAST MAINLY BY EARLY OVERNIGHT HOURS WITH NORMAL
WORDING FOR HEAVY RAINS AND SOME SEVERE POTENTIAL EARLY. SOME POST
PRECIP CLOUDS TO CLEAR BY MID DAY THURSDAY WITH WEAK SURFACE GREAT LAKES
HIGH. TEMPS WILL TAKE A GENERAL  BLEND OF FWC/MAV BUT TAKE HIGH SIDE
TOMORROW WITH CLEARING AND MARGINALLY LOWER HUMIDITIES TO SUPPORT MAX
HEATING OF BL TEMPS.

.DAY 2...LOTS OF MODEL VARIANCE WITH DEVELOPING WAVE TO SOUTHWEST AND
WILL TAKE AVN SOLUTION WITH SOME INPUTS FROM ETA/UKMET.  THUS...
INCREASING CLOUDS WITH CHANCE OF RAIN SOUTHWEST SECTIONS LATE AND CHANCE
OF SHOWERS AND SOME STORMS ALL AREAS FRIDAY NIGHT WITH TIMING
UNCERTAINTY REASON NOT TO GOING WITH LIKELY AND HOPEFULLY BETTER IDEA
NEXT 12-24 HOURS.  TEMPS...SLIGHTLY ABOVE MAV/FWC OVERALL DUE TO TIMING
OF CLOUDS AND AMOUNT OF DAYTIME SURFACE HEATING.

.EXTENDED (SAT - WED)...LOTS OF MODEL VARIANCE ON TIMING OF CLOSED UTAH
CIRCULATION MOVING ACROSS TO SUPPORT CHANCE POPS FOR NOW SATURDAY AND
WILL TREND TOWARD UKMET VS VERY SLOW AVN WHICH APPEARS UNREASONABLE ON
CLOSED LOW OVER AREA TIL MONDAY. THUS WILL ADJUST MEX/MAV GUIDANCE DAY 3
AND FOR FOLLOWING DAYS WILL TAKE OUT POPS TIL LATE TUE/WED WHEN NEXT
SYSTEM APPROACHES.

.DVN...
IA...SEVERE THUNDERSTORM WATCH TIL 8 PM COUNTIES ALONG HIGHWAY 61.
IL...SEVERE THUNDERSTORM WATCH TIL 8 PM.
MO...NONE.

NICHOLS

In the hours before

Special weather statement, Aug 22, 6:29 PM CST, 1 hour 46 minutes before
IAZ042-054-066>068-078-089-099-ILZ001-002-007-009-015>018-024>026-
034-035-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
729 PM CDT WED AUG 22 2001

...SEVERE THUNDERSTORM WATCH FOR NORTHWEST ILLINOIS AND EXTREME
EASTERN IOWA CANCELED...

SEVERE THUNDERSTORM WATCH NUMBER 684...FOR NORTHWEST ILLINOIS...AND
FAR EASTERN IOWA UNTIL 8 PM THIS EVENING...HAS BEEN CANCELED.

THE FOLLOWING COUNTIES ARE NO LONGER UNDER A SEVERE THUNDERSTORM
WATCH:

IN NORTHWEST AND WEST CENTRAL ILLINOIS...JO DAVIESS...STEPHENSON...
CARROLL...WHITESIDE...ROCK ISLAND...MERCER...HENRY...BUREAU...
PUTNAM...HENDERSON...WARREN...HANCOCK...AND MCDONOUGH COUNTIES.

IN FAR EASTERN IOWA:

DUBUQUE...JACKSON...CLINTON...SCOTT...MUSCATINE...LOUISA...DES
MOINES...AND LEE.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH OVER AREAS ALONG
AND SOUTH OF THE HIGHWAY 34 CORRIDOR THROUGH 10 PM.  UNTIL THEN...
EXPECT HEAVY RAIN...DANGEROUS LIGHTNING...AND POSSIBLY SMALL HAIL...
WITH THE STRONGER STORMS.  HOWEVER...THE THUNDERSTORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS.

KINNEY
Local storm report, Aug 22, 6:36 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0734 PM    2 N ELVASTON              IL   1 INCH HAIL
08/22/01   HANCOCK                        REPORTED BY PUBLIC.
Local storm report, Aug 22, 7:15 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
815 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    BENTLEY                   IL   .75 INCH HAIL
08/22/01   HANCOCK                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 22, 7:34 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0643 PM    NAUVOO                    IL   WIND DAMAGE
08/22/01   HANCOCK                        POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0724 PM    WARSAW                    IL   WIND DAMAGE
08/22/01   HANCOCK                        POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0800 PM    WARSAW                    IL   WIND DAMAGE
08/22/01   HANCOCK                        MORE POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 22, 7:39 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
839 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0824 PM    CARTHAGE                  IL   URBAN FLOODING
08/22/01   HANCOCK                        STREET FLOODING
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 22, 7:41 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0824 PM    COUNTYWIDE                IL   SMALL STREAM FLOODING
08/22/01   HANCOCK                        WATER COVERING ROUTE 96
                                          SOUTH OF HAMILTON AND
                                          ROUTE 94 NORTH OF
                                          CARTHAGE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lee

When
August 22, 8:15 PM CST
Where
Lee County, Ft Madison
Reported by
TRAINED SPOTTER
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

A trained spotter reported urban flooding in Ft. Madison

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266081.